Newbie with 6 days of rad left

Options
55_Laurie
55_Laurie Member Posts: 2

Hello all,

I am so happy to have found this forum on CSN!  I was also feeling very much alone in my plight in spite of a very loving and caring husband.  It's great to find people going through the same thing that you are.

I have 6 days of radiation left.  I just got my 2nd fanny pack today of FU-5 (and a dose of Mitomyacin today as well).  

I never know whether I'm going to have diareahha or suddenly be constipated!  I'm using Immodiam for the diareahha, and it usually stops it, but then I get constipated.  It's like a visious circle!  Is there something that works better for this?

I'm also drinking lots of fluids, and it seems like I'm constantly running to the bathroom!

Last weekend I couldn't stop crying.  It was the first time I've cried since being diagnosed.  I think it all just caught up with me.  

My hair has fallen out - most of it, at least. I'm waiting for the 2nd round of chemo issues, now.  I just wonder how long the bowel issues will last after radiation is over?

Laurie

Comments

  • qv62
    qv62 Member Posts: 434 Member
    Options
    55_Laurie

    glad to hear you are close to the end, my last treatment is tomorrow. Sorry to say I can't help with the bowel issue advice, I stocked up on Immodium in anticipation of loose bowels but actually have been constipated these last 6 weeks                                                                                                                                                                                                                                                                                                                                                                

  • mp327
    mp327 Member Posts: 4,440 Member
    Options
    Hi Laurie

    Welcome, but I'm sorry you have a reason to be here.  I'm glad to hear you are nearing the end of treatment and I hope the last few will go well.  Once you cross the finish line, healing should take place pretty quickly.  The diarrhea issues--ugh!  I dealt with those from about week 2 through the end of treatment and for a few months beyond.  Imodium did not seem to phase it during treatment, but did help some afterwards.  You might want to talk to your doctor about getting a script for Lomotil, which may be more effective.  However, constipation is not good either.  The bowel balancing act is difficult, to be sure!  Keep drinking those fluids though, as you do not want to become dehydrated. 

    As for how long the bowel issues will last beyond treatment for you, it's hard to say.  Everyone's experience is their own, so you really can't judge how it will be for you based on someone else.  I truly believe my issues would not have lasted so long had I paid closer attention to my diet.  I am generally a very healthy eater, but that got all off track during treatment, when I had to just eat whatever I could get down.  Things like Ramen noodles, canned soup, etc. seemed to agree with me more than anything else, so that's what I ate.  However, I would NOT eat those things under normal circumstances.  So, when I finished treatment, I tried to jump right back into eating healthy--lots of fruits and veggies.  That was a mistake, as my digestive tract was still in an uproar and not ready for raw foods.  I wasn't smart enough to realize that for a few months, but finally when I cut back on those foods or ate only cooked fruits and veggies, things eased up. 

    I'm actually glad you had a good cry last weekend.  I think it's good to let out all of your fears and frustrations.  It's completely normal during this time.  I had a nuclear meltdown one day after my cat threw up on the carpet.  It was a good thing none of my neighbors heard me--they would have thought I was being attacked!  However, when it was over, I felt much better, cleaned up the mess, and went on with my day.  We all ride on an emotional roller coaster when cancer enters our life.  I am 6 years post-diagnosis now and I have not yet found a way to get off the thing!  Don't be hard on yourself--just let it go when needed and know that you are not alone.

    As for the hair loss, about half of mine fell out in patches all over my head.  I looked like I had the mange.  I just found a pretty ballcap and wore that when I went out.  I know hair loss can be very traumatic, but as lousy as I felt, that really was the least of my concerns at the time.  I got it cut really short and it looked better.  Soon, I noticed new growth and it came back in just fine.

    Hang in there, you are almost done!  Healing does happen quickly if you take care of your skin and get lots of protein and water.  You can do this!  We're here to help if you need us.  Take care and I wish you all the very best!

    Martha

     

  • sierra28
    sierra28 Member Posts: 70
    Options
    Hi Laurie,
    Never had a big

    Hi Laurie,

    Never had a big issue with di8arrhea after the second week.  I would take 1/2 Am. AD once a day. Sometimes i would have to take it twice a day. I would then find foods that were suggested for both diarrhea and constipatiion.  I would eat yogart, potatoes one night with skin one night  without. I would saute up a pan of carrots, mixed varities of squash with just a little broccoli and cauliflower. Applesauce, canned peaches and fruit cocktail.  This worked for me

    Sierra.

  • judyv3
    judyv3 Member Posts: 143 Member
    Options
    55_Laurie

    Hello and welcome to our family.  So glad to hear you are at the end of treatment.  You will be feeling better soon.  I did not believe it when I was going through it but you will.

    I have always had constipation issues.  I got diarrhea once during treatment, took the full dose of Imodium and wound up in a really bad way.  I had to work through finding out what would get me going.  I settled on Miralax and stool softeners.  I take 1/2 - 1 tbs. of Miralax and one 100 mg stool softener every day.  Typically, this is successful for going once a day.  

    I have had diarrhea a couple of times post treatment, related to something I ate.  Eating too much of anything makes me very uncomfortable which is really good because I lost 20 lbs during treatment and have maintained it by listening to my body.  I am still overweight and need to working on losing some more, just to be healthier.

    I think the bowel issues last awhile, until healing happens and you settle into your "new normal".  I don't think I'm there yet and I'm 5 months post treatment.

  • 55_Laurie
    55_Laurie Member Posts: 2
    Options
    Thank you all so much for sharing

    I want to respond to each of you individually, but today the combination of chemo and radiation has really taken it's toll.  

    I've napped this afternoon, and will be going to bed soon.

    Thank you all - your comments and words have helped me so much!

    Laurie

  • mp327
    mp327 Member Posts: 4,440 Member
    Options
    55_Laurie said:

    Thank you all so much for sharing

    I want to respond to each of you individually, but today the combination of chemo and radiation has really taken it's toll.  

    I've napped this afternoon, and will be going to bed soon.

    Thank you all - your comments and words have helped me so much!

    Laurie

    Laurie

    I hope you get some good rest tonight!